Graves diagnosis 1997, age 37, tx RAI. After adjustment period, Synthroid level stable with brief periods of readjustment over the years. Present level .125 mg for 10 years. Last labs suddenly TSH .01, FT4 27.8 I know my fam doc will decrease my Syn, And I’m fine with that since I have been feeling unwell for several months , but I am just wondering why , after years of stability, this would suddenly happen? I am over 5 years post-menopause and have had no other medical issues whatsoever. I have scoured the internet for Information about this but other than a few passing comments about people under 60 requiring less of the hormone (why?), I cannot find any information. On a related note, does anyone know if Graves affects any other organ systems than thyroid and eyes? I know the thyroid itself is a master regulator of just about everything, but are the effects of Graves linked only to the effect on the thyroid, or does Graves affect other organs directly. I hope these aren’t dumb questions. Tyia
Hello and welcome – as you noted, patients do often need tweaks in dosage as they age. Another thought is that hyperthyroidism can recur if the thyroid isn’t fully destroyed by RAI. These days, doctors give a “fully ablative dose” – but in decades past, some doctors thought they could give a “Goldilocks” dose to correct the hyperthyroidism without needing thyroid hormone replacement.
As far as I know, the thyroid, the cells and tissues behind the eyes, and the skin (often on the front of the shin) are the primary targets for Graves’ antibodies. But certainly other organs can be affected when thyroid levels are out of balance – and perhaps future research will shed more light on whether antibodies are directly involved.